Very Slow Taper Best for Antipsychotic Discontinuation

Peter Simons
10
2007

An article in JAMA Psychiatry advises very slow tapering for best results when discontinuing antipsychotic drugs. The article was written by prominent UK researchers Mark Horowitz, Robin Murray, and David Taylor.

Horowitz, Murray, and Taylor write,

“As there is some evidence that not all patients need lifelong antipsychotic treatment and some may have improved social functioning when taking less or no antipsychotic, cautious deprescribing should be a component of high-quality prescribing practice.”

The researchers note the prevalence of harmful effects of antipsychotic use, such as metabolic problems (which can lead to heart disease and diabetes), tardive dyskinesia, and damage to the brain.

Yet, according to Horowitz, Murray, and Taylor, there are no published guidelines for how to reduce or stop taking these medications successfully. Their article aims to begin the process of filling in that gap.

Horowitz and Taylor also published an article last year in Lancet Psychiatry which covered the same process for antidepressant withdrawal, suggesting a hyperbolic taper for those drugs as well. Around the same time, Horowitz was interviewed for Mad in America regarding his research.

Murray is one of the most prominent psychiatrists researching psychosis, and he has also been interviewed for Mad in America. Murray was knighted in the UK for his scientific achievements.

Horowitz, Murray, and Taylor’s new article provide a look at the neurobiological effects of antipsychotic drugs as well as strategies for best results when discontinuing them.

Neurobiology

The researchers explain that “relapse” of psychotic experiences after discontinuing antipsychotics, especially very soon after stopping the drug, is likely due to withdrawal effects. One strong piece of evidence for this is that people who don’t have psychotic experiences but who are given antipsychotics for other, unrelated conditions (like nausea or lactation problems) sometimes end up experiencing psychosis after stopping the drugs.

Horowitz, Murray, and Taylor explain that antipsychotics block the dopamine system (primarily the D2 receptors) in the brain. One effect of this “blockade” is that the brain overcompensates by creating a “hypersensitivity” to dopamine. Once the drugs are stopped, and the receptors are no longer blocked, they are flooded with dopamine, to which they are now hypersensitive. This can cause withdrawal symptoms.

Tapering strategies

The researchers cite a previous meta-analysis that found that slow tapering over up to nine months cut the risk of withdrawal-related psychosis in half, compared with a four-week taper. They explain why this might be:

Antipsychotics’ effect on the brain follows a “hyperbolic” pattern. That is, doubling the dose doesn’t result in a doubled effect; instead, doubling the dose creates a linear increase in the drugs’ effect. Thus, to slowly taper off of the drug, the best strategy is a hyperbolic reduction—halving the amount of drug used every three to six months, resulting in eventual infinitesimal amounts of the drug.

According to the researchers, each time the dose is halved, the D2 blockade reduces by a small, linear amount (about 10%):

For example, risperidone doses of 8 mg, 4 mg, 2 mg, 1 mg, 0.5 mg, 0.25 mg, 0.125 mg, and 0 mg produce roughly 10–percentage point reductions in the extent of D2 blockade. This pattern of reduction may be less likely to provoke relapse because it avoids large increases in dopaminergic signaling.

They write that the final dose may need to be tiny, about 2.5% of the initial amount, and that liquid formulations might be an effective way of being able to provide these minimal doses.

 

****

Horowitz, MA, Murray RM, & Taylor D. (2020). Tapering antipsychotic treatment. JAMA Psychiatry. Published online, August 5, 2020. DOI:10.1001/jamapsychiatry.2020.2166 (Link)

10 COMMENTS

  1. If your forest is on fire, you should wait as long as possible before putting the fire out, right? The forest will grow back? It might not.

    In coffee withdrawal , similar brain receptors “caffeine withdrawal usually lasts at least two to nine days”

    and in the brain shrinking study https://www.nature.com/news/2010/100606/full/news.2010.281.html
    “Within a day, volunteers’ brains returned to almost their original size as the effects of the single haloperidol dose subsided. ”

    I must concede alcohol addiction might have to be a slow withdrawal. https://www.healthline.com/health/alcoholism/withdrawal#symptoms (they prescribe more drugs, different drugs for the absence of the drug alcohol)
    “The symptoms may worsen over two to three days, and some milder symptoms may persist for weeks in some people. “

  2. “some may have improved social functioning when taking less or no antipsychotic,” actually, that’s likely almost everyone. Since there are “harmful effects of antipsychotic use, such as metabolic problems (which can lead to heart disease and diabetes), tardive dyskinesia, and damage to the brain.” Not to mention the antipsychotics can make one become “psychotic” via anticholinergic toxidrome, can cause akathisia, make one almost unable to think, sleep way too much, etc.

    “The researchers explain that ‘relapse’ of psychotic experiences after discontinuing antipsychotics, especially very soon after stopping the drug, is likely due to withdrawal effects.” It doesn’t just happen “very soon after stopping the drug,” it can actually happen years later.

    The good thing, however, is that a drug withdrawal induced ‘psychosis’ is more like a psychedelic experience where you meet Jesus, become one with the universe, and get reborn. As opposed to an anticholinergic toxidrome induced ‘psychosis,’ which is an appalling experience where the ‘voices’ of the rapists and abusers of your child incessantly harass you.

  3. I “relapsed” several times when I attempted to come off “Neuroleptic Medication” (abruptly) – but I didn’t relapse when I tapered carefully (and learned to cope with Neuroleptic Withdrawal “High Anxiety”):-

    “….The researchers explain that “relapse” of psychotic experiences after discontinuing antipsychotics, especially very soon after stopping the drug, is likely due to withdrawal effects….”

    I considered myself to be “in the clear” once I was no longer taking disabling doses of medication, because I could get on with my life.

    • “Drug Withdrawal Rebound Relapse Effect” explains the Creation of Schizophrenia.

      If most people “relapse” fairly quickly when they come off “medication” – then most people don’t genuinely “relapse”.

      This acknowledgement by the “experts” is better late than never.

  4. Caution suggested when using. A tab of LSD may result in a relapse of psychedelic experience. However, I digress.

    I worry about people being too slow in their tapering. I know of a few people now who aren’t tapering, probably because they think they can’t. Instead their answer to “sleep disorder” AKA insomnia, drug or stress induced, has become Seroquel.

    The best treatment for psych-drug damage is not to put people on them in the first place. Obviously, drugs are not going to deal with whatever problem it is that a person may be having living life, striving, thriving, jiving, or whatever.

    You can’t get it, maybe, sure, but you CAN get a drug.

    • Nice digression. I hope to have another full psychedelic experience before I die. I rather like acid, but it’s liquid draino for the nervous system and is so damn taxing.
      I relate to this. When I got what I consider an effective antidepressant, generic cheap ketamine, along with my other modes of operation, I reduced over time my Saphris from 20mg to 2.5-5mg. (I only take it once a night, usually prescribed twice daily). I am unable to sleep without it or feel very comfortable with even lower doses. I have to cut the wafer too which is difficult and imprecise but seems to save me money too. Unfortunately I also take a xanax and large dose melatonin. These things are much better than what I was dealing with before. I hope to get off everything including Saphris, but I have to find the trail that leads to freedom but still allows me to sleep. Without it, I stay up all night and morning. Even with a fairly slow taper. It would help if I could get precise amounts of the lower doses. I don’t think a compounding pharmacy could do that for Saphris. Admittedly, it would have been far better to never start. But I’m so far from that. Coming off Zyprexa to Saphris was like a revelation. My microdosing ketamine and nutrient therapy were also revelations.

  5. The length of withdrawal depends on the degree of addiction, and the degree of addiction in turn depends on the length of exposure, among other things.

    This is why I think expressing the length of withdrawal as an absolute value doesn’t make a lot of sense, and it would be better to express it as a percentage of the length of exposure.

    For example, a person exposed for 6 months to a neuroleptic will probably not need 9 months to wean, while for a person exposed for 10 years, 9 months will probably not be enough, let alone multiple drug abuse.

    To say that a person probably needs 10% to 20% of the exposure time to wean may make more sense, although other factors come into play as well.

    In addition, one should not overlook personal and relational subjective factors, and even political factors.

    States that promote legal drug addiction for social regulation (and all states do) will make withdrawal more difficult.
    I think the length of withdrawal should be biologically “reasonable”, but political intervention is needed.

LEAVE A REPLY